Alert archive / Washington / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 20, 2004, 5:25 PM PDT for Grant County, Washington. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 5:25 PM PDT (00:25 UTC)
- Expired
- May 20, 2004, 6:15 PM PDT
- In force
- 50 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
County Grant County, WA
The radar
The Spokane radar (KOTX), 145 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
333
WUUS56 KOTX 210025
SVROTX
WAC025-210115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
525 PM PDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
* UNTIL 615 PM PDT
* AT 521 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
CENTRAL GRANT COUNTY...OR ABOUT 10 MILES SOUTHWEST OF MOSES LAKE...
AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN GRANT COUNTY AT 600 PM PDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4708 11906 4691 11910 4691 11934 4699 11958
4714 11955 4712 11934
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM PDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 20, 2:30 PM PDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON ISSUED BY NATIONAL WEATHER SERVICE MISSOULA MT 230 PM PDT THU MAY 20 2004 .SYNOPSIS...AN UPPER LEVEL TROF WILL REMAIN OVER THE FORECAST AREA THROUGH FRIDAY CONTINUING THE THREAT FOR AFTERNOON AND EVENING THUNDERSTORMS. A STRONGER WEATHER SYSTEM WILL DROP DOWN FROM BRITISH COLUMBIA STARTING ON FRIDAY NIGHT AND LINGER OVER THE AREA THROUGH THE WEEKEND. EXPECT COOL TEMPERATURES AND SHOWERY CONDITIONS INTO THE WEEKEND. && .DISCUSSION... MOIST UNSTABLE CONDITIONS WILL PRODUCE SHOWERS AND THUNDERSTORMS AGAIN ON FRIDAY. IN FACT...LOOKS LIKE INSTABILITY MAY KICK THINGS OFF BY MID-MORNING AND BECOME VERY ACTIVE BY LATE AFTERNOON AS A STRONG ENFORCING DISTURBANCE MOVES DOWN FROM BRITISH COLUMBIA. SHOWERS WILL CONTINUE THROUGH THE WEEKEND AND MUCH COOLER TEMPERATURES ON TAP AS COLD MOIST AIR MOVES DOWN FROM CANADA. /MWJ SUNDAY NIGHT THROUGH THURSDAY TROF AXIS WILL MOVE SLOWLY EAST BRINGING REGION UNDER RELATIVELY DRIER NORTHWEST FLOW. GFS AND ECMWF MODELS DIVERGE SLIGHTLY ON FORECAST SOLUTIONS AFTER TUESDAY BUT MAIN IMPACT IN DISCREPANCIES ARE SOUTH OF OUR FORECAST AREA. WEAK DISTURBANCES EMBEDDED IN NORTHWEST FLOW WILL BRING BRIEF PERIODS OF SHOWERS. /MWJ && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 051 064 045 053 040/ 40 60 60 60 50 COEUR DALENE 048 060 044 053 040/ 50 60 60 60 50 PULLMAN 047 061 043 054 039/ 30 60 60 60 40 LEWISTON 053 069 050 062 044/ 30 60 50 60 50 COLVILLE 046 064 043 055 041/ 60 50 60 60 50 SANDPOINT 044 061 042 054 037/ 60 60 60 60 60 WALLACE 041 059 042 053 036/ 60 60 60 60 60 MOSES LAKE 050 075 050 066 046/ 30 20 40 50 30 WENATCHEE 056 068 049 066 043/ 30 30 40 60 30 OMAK 049 072 045 062 041/ 40 30 50 60 50 && .OTX... ID...NONE. WA...NONE.
In the hours before
Local storm report, May 20, 3:54 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
354 PM PDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 13 E MANSFIELD 47.81N 119.36W
05/20/2004 1.00 INCH DOUGLAS WA PUBLIC
&&
JECThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:10 PM PDT | Severe Thunderstorm Warning | OTX | Spokane | 50 min |
| May 21, 4:22 PM PDT | Tornado Warning | OTX | Spokane | 38 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.